MONDAY, Nov. 21 (HealthDay News) -- College students who take oral antibiotics to keep their acne in check have more sore throats than their peers who don't take antibiotics, researchers have found.
But the authors of a new study published online Nov. 21 in the Archives of Dermatology didn't find any more bacteria in the antibiotic group, indicating that the rise in sore throats, or pharyngitis, probably wasn't due to antibiotic resistance.
"Those with acne who were on tetracyclines were about two to four times more likely to report a bout of upper respiratory tract infection or pharyngitis or sore throat . . . [but] I can't tell you why we're finding what we're finding," said study lead author Dr. David Margolis, a professor of dermatology and epidemiology at the Perelman School of Medicine, University of Pennsylvania in Philadelphia.
Previous studies have also found that people taking antibiotic pills for acne had a higher incidence of sore throats.
These authors surmised that antibiotic use would decrease the number of Streptococcus salivarius, bacteria that are known to keep colonization of group A streptococcus bacteria in the throat in check.
Although only 10 percent of pharyngitis cases are caused by bacteria, 90 percent of those are due to group A strep, which can cause strep throat.
Fewer S. salivarius would lead to more group A strep and therefore more sore throats, the researchers hypothesized.
This paper consisted of two studies, the first assessing 145 university students for acne, antibiotic use and self-reported cases of sore throat.
The authors looked only at the family of antibiotics known as tetracyclines, which includes tetracycline, doxycycline and minocycline.
Here, students taking antibiotics for acne had more than triple the risk of sore throats in the past month when compared to students
All rights reserved